Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 63, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 20, 1998, 11:51 AM CDT for Keokuk County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 1998, 11:51 AM CDT (16:51 UTC)
- Expired
- May 20, 1998, 12:25 PM CDT
- In force
- 34 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Keokuk County, IA
The radar
The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2431 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
814 WUUS1 KMLI 201652 RRA SVRMLI IAC107-201725- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1151 AM CDT WED MAY 20 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KEOKUK COUNTY IN SOUTHEASTERN IOWA * UNTIL 1225 PM CDT * AT 1149 AM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES NORTH OF OTTUMWA OR 6 MILES WEST OF HAYESVILLE MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SIGOURNEY AROUND 1155 AM CDT HAYESVILLE AROUND 1150 AM CDT HEDRICK AROUND 1155 AM CDT SIGOURNEY IOWA AIRPORT AROUND 1155 AM CDT MARTINSBURG AROUND 1155 AM CDT LANCASTER AROUND 1155 AM CDT DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:53 AM CDT, 9 hours 58 minutes earlier.
Area forecast discussion, May 20, 1:53 AM CDT, 9 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 153 AM CDT WED MAY 20 1998 INSTABILITY IN VCNTY OF STATIONARY FNT FM NRN MO INTO CNTRL IL WARRANTS CHC POPS FOR SRN TWO ROWS OF COUNTIES TODAY. WK HI PRES NOSING IN FM DAKOTAS SHOULD KEEP RMNDR OF FA DRY. NO SHORTAGE OF MID AND HIGH LEVEL CLOUDINESS AS STEERING WNDS ADVECT CONVECTIVE DEBRIS EWRD. NE WNDS AT SFC TO SLOWLY CHIP AWAY AT LOW LEVEL MOISTURE THROUGHOUT DAY... PROVIDING RELIEF FM THE STICKY CONDITIONS OF LT... ESP NORTH OF I-80. CID 79/00 DBQ 78/00 MLI 83/10 BRL 81/30 TPH
In the hours before
Local storm report, May 20, 9:17 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 917 AM CDT WED MAY 20 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0845 AM KEOKUK IA 61 MPH WIND GUST 05/20/98 LEE REPORTED BY AWOS
Local storm report, May 20, 9:17 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 917 AM CDT WED MAY 20 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0845 AM KEOKUK IA 61 MPH WIND GUST 05/20/98 LEE REPORTED BY AWOS
Local storm report, May 20, 9:22 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 922 AM CDT WED MAY 20 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0845 AM KEOKUK IA 1.00 INCH HAIL 05/20/98 LEE
Local storm report, May 20, 9:22 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 922 AM CDT WED MAY 20 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0845 AM KEOKUK IA 1.00 INCH HAIL 05/20/98 LEE
Local storm report, May 20, 9:38 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 938 AM CDT WED MAY 20 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0855 AM WARSAW IL WIND DAMAGE 05/20/98 HANCOCK TREES DOWN
Local storm report, May 20, 9:38 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 938 AM CDT WED MAY 20 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0855 AM WARSAW IL WIND DAMAGE 05/20/98 HANCOCK TREES DOWN
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:50 AM CDT | Severe Thunderstorm Warning | DVN | Lee | 45 min |
| May 20, 11:45 AM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.